Kelly Anne Spratt, D.O., Director of Women's Cardiovascular Health at the University of Pennsylvania Presbyterian Medical Center, answers your questions.
Q. I have been taking vitamin E for several years, but have recently heard it can be harmful. I do bruise easily and am now wondering if this could be the cause. What are the side effects of taking vitamin E? I take 400 IU daily.
A. Generally, adults can handle vitamin E in a dosage of 400 to 800 IU per day. People who take more than 1000 to 2000 IU per day may see increased bleeding, possibly manifested as easy bruising. Vitamin E can interfere with parts of the blood clotting system and should be carefully monitored in patients taking anticoagulation medications such as warfarin or Coumadin. Other causes of easy bruising include increased intake of aspirin or nonsteroidal anti-inflammatory medicines such as ibuprofen.
There is no data to support the claim that vitamin E is harmful. Low doses of vitamin E have not been found to be harmful, and even may be beneficial. In general, vitamin E has been associated with antioxidant benefits and seems to be effective in patients with heart disease. In terms of disease prevention, there is some data to support a preventive aspect for heart disease, stroke, Alzheimer's disease, and some cancers.